Welcome to the Virtual MS Center!
You can ask any question you want about Multiple Sclerosis and one of our experts will answer it. Click below to ask your question and the answer will be posted to this page as soon as possible.
Here is My Question:
I received a diagnosis of MS 1995 with optic neuritis and balance issues. Medrol and prednisone helped resolve the issue. I did not have another issue until 2003 (same symptoms). My MRI confirmed it was MS and I then began Rebif therapy 44mg (3 x week). I have been on Rebif from 2003 till 2017.
In 2016 I was diagnosed with Crohns disease and was started on Imurran 50mg.
My original MS doctor retired and my new doctor (experienced & thorough) went through my entire MS history. He ordered MRI ultra w & w/out for cervical, thoracic & lumber due to some numbness in areas right side body and also did a nerve conductor study. He requested any DVDs showing past MRIs.
Also he's having my antibodies checked to see if titers >20 and said that would determine if he would take me off Rebif...even though I haven't had any more flare ups...He said high antibodies would effect Rebif efficacy.
That same week my gastroenterologist is trying to decide whether to put me on Entivo (infusion) or keep me on Imurran (Which he reduced 50 to 25 this past weeks visit....I'm totally frightened of the 4 big ( biologic infusions) especially after having researched side effects!!!
My MS doctor said if the gastroenterologist keeps me on Imurran then he will consider me on Copaxone possibly..................Finally.................My question is why would I have to change to any other meds since I'm doing well on these...? And the "Big Guns" have many more side effects !!!
Plus...I had large colon removed 2004 due to Ulcerative Colitis & rectum removed in 2013 to avoid any possibilities cancer...I've had my stoma removed in 2004...&...gallbladder removed 2011 due to major pain (stones)........Seriously.......All things considered..........I feel very Blessed continuing normal day activities in my retirement years.....(retired at 59 now 66)....and feel that if I was to have to change to an infusion I would have terrible side effects to deal with !!! I'm well aware that meds are contingent on doctors findings but do not won't infusion chemo type meds........Thanks for your response & sorry for lengthy explanations........TRP
You obviously have a very complicated medical history.
I cannot offer you medical advice but I may be able to offer some insight as to why your physician(s) want to change your medications.
While it sounds like you have been doing quite well on rebif therapy for your MS, if you are started on a new medication for your Crohn’s disease, there is a potential risk of drug-drug interactions.
For example, being on a combination of imuran or entyvio with rebif could increase the risk of side effects, in particular weakening of your immune system which could lead to an increased risk of infections.
Your neurologist may feel that copaxone does not have as much of a risk in combination with either the imuran or entyvio.
Finally, another thought to consider is whether you need to be on any disease modifying therapy for your MS at all. You are now age 66 years old and you report that you have had inactive MS for the past several years. If your MRI scans have been stable with no new lesions over the past five years and you have not had any new MS relapses over the past five years, you could consider discontinuing the rebif and not replacing it with any medication. This is a complicated decision however that you would need to discuss further with your neurologist.
There may be other considerations your neurologist is taking into account that I am not aware of and I recommend you follow up with him/her to discuss this further.
Benjamin Osborne, MD
Associate Professor of Neurology and Ophthalmology
Director, Neuromyelitis Optica (NMO) Clinic
Director, Neuro-Ophthalmology Clinic
Associate Director of the NIH/Georgetown Neurology Residency Program
Medstar Georgetown University Hospital
3800 Reservoir Road, NW 7PHC
Washington, DC 20007
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.